Getting To Know: Paracetamol

Paracetamol is perhaps the most common and cost-effective method of pain relief and as such, it is often underestimated for its painkilling abilities.
Paracetamol is just one of several over-the-counter painkillers you buy. we have created some pages to help you understand pain relief, and some of the common pain conditions, like migraines that can affect people's daily lives.
Paracetamol is perhaps the most common and cost-effective method of pain relief and as such, it is often underestimated for its painkilling abilities.
It seems to work by blocking chemicals that tell our brain that we have pain and it is safe to use for long periods at the recommended dosage. It has been used as a very effective pain killer for many years and it can be safely used at the recommended doses by most people, including pregnant and breastfeeding women.
Our pharmacist recommends that paracetamol should be your first point of call for most minor aches and pains due to its painkilling abilities with minimal side effects. In fact, don’t take our word for it, the NHS also has a great guide!
How to take Paracetamol?
The usual dose is one or two 500mg tablets every four hours, with a maximum of eight tablets in a 24-hour period.
It can take up to one hour to work and the pain relief generally lasts for up to 4 hours.
Lots of products contain paracetamol alongside other medications (particularly cough and cold products) so always read the label and never take paracetamol with other paracetamol-containing products.
Check if paracetamol is suitable for you if you:
- Have had liver or kidney problems
- Have had a previous allergic reaction to paracetamol in the past
- Regularly drink more than 14 units of alcohol per week
- Take warfarin and need paracetamol regularly
- Take medicines for epilepsy or tuberculosis
Paracetamol is available as a tablet, capsule, effervescent tablet or liquid. It is also contained in many other preparations alongside other medicines.
Always check the label and never double dose on paracetamol.
Paracetamol or Ibuprofen?
A question which our pharmacists are commonly asked is "Which is better- paracetamol or ibuprofen?".
They are different painkillers with different mechanisms of action. Paracetamol is better for most types of pain, such as headache or stomach ache, and ibuprofen is better for other types of pain such as toothache and period pain. Everyone is individual and some people respond better to one or the other and it should be based on your suitability and past experience.
You can take paracetamol and ibuprofen at the same time, as long as you do not exceed the maximum daily dose of either.
Ibuprofen purchased over the counter should be taken orally at a dose of no more than 400mg (or two x 200mg tablets) three times a day. Paracetamol can be used in addition at a dose of 2 x 500mg tablets four times a day (maximum of eight a day). Some people find that for more severe aches and pains, using a combination of both is the most effective way to manage the pain. You should always check with your doctor or pharmacist if you are not sure.